Thunderstorm Wind, Cochise
- When
- August 21, 2:14 PM MST
- Where
- Cochise County, 2 mi WNW of Sierra Vista
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.561, -110.331
ASOS measured a 62 mph thunderstorm wind gust at Fort Huachuca.
High pressure aloft was centered near northwest New Mexico by the afternoon of August 21, while a cutoff low remained stationary west of San Diego. These two systems combined to return southeast flow to southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
High pressure aloft was centered near northwest New Mexico by the afternoon of August 21, while a cutoff low remained stationary west of San Diego. These two systems combined to return southeast flow to southeast Arizona. The resulting increase in moisture led to scattered strong to severe thunderstorms, with the primary threat being damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 8:50 AM MST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 850 PM MST FRI AUG 21 2009 .SYNOPSIS...HIGH PRESSURE CURRENTLY LOCATED OVER UTAH WILL TRACK INTO NEW MEXICO BY TONIGHT AS A STRONG CUTOFF LOW CHURNS OFF THE CALIFORNIA COAST. THIS WEATHER PATTERN WILL ALLOW A DISTURBANCE IN MEXICO TO TRACK INTO SOUTH-CENTRAL AND SOUTHWEST ARIZONA OVERNIGHT TONIGHT...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL. OTHERWISE...A MOIST AIRMASS AND A FAVORABLE PATTERN WILL SITUATE ITSELF ACROSS SOUTHEAST ARIZONA FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS WEEKEND. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING WAS NOT VERY IMPRESSIVE WITH A PWAT OF 1.06...ALTHOUGH THIS LOW VALUE IS ATTRIBUTABLE TO THE DRY BIAS AT THE LOW LEVELS. THE LIFTED INDEX WAS MINUS 3 AND THE CAPE WAS ONLY AROUND 300 J/KG. THE PSR SOUNDING SEEMED TO BE A BIT MORE REPRESENTATIVE WITH A PWAT OF 1.38 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF ABOUT 2800 J/KG. WE PLAN ON LAUNCHING AN 18Z BALLOON THIS MORNING TO SEE IF CONDITIONS HAVE CHANGED FROM THE 12Z LAUNCH...WHICH I SUSPECT WE HAVE. SATELLITE IMAGERY SHOWS EXTENSIVE CLOUDINESS ACROSS NORTHERN MEXICO AND SPILLING INTO SOUTHERN AND SOUTHWESTERN ARIZONA WHICH IS ASSOCIATED WITH AN INVERTED TROUGH AND A COUPLE OF ASSOCIATED VORT MAXIMA OVER THE CENTRAL GULF OF CALIFORNIA AND SW CHIHUAHUA MEXICO. RADAR MOSAIC CURRENTLY SHOWS SHOWERS AND A FEW THUNDERSTORMS MOVING WESTWARD ACROSS NORTHERN BAJA AND THE NORTHERN GULF OF CALIFORNIA. WITH THAT SAID...IT DOES LOOK LIKE WE ARE SHAPING UP FOR AN ACTIVE DAY TODAY AND CONTINUING INTO THE OVERNIGHT HOURS...BUT ALSO LINGERING THROUGH THE WEEKEND AS WELL. THE NIGHT SHIFT INCREASED POPS FOR THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT OVER CENTRAL AND WESTERN SECTIONS OF THE FORECAST AREA. THEY ALSO INCREASED RAIN CHANCES FOR SATURDAY THROUGH SUNDAY AS WELL. WILL WAIT FOR THE 12Z MODEL GUIDANCE TO COMPLETELY ARRIVE AND MAY MAKE SOME ADDITIONAL ADJUSTMENTS TO THE POP FORECAST BASED ON THE NEW DATA. I AM ALSO CONTEMPLATING A FLASH FLOOD WATCH FOR THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY...WHICH INCLUDES THE TOHONO O'ODHAM NATION FOR LATE TONIGHT THROUGH MIDDAY OR SO ON SATURDAY. WILL WAIT FOR THE LOCAL COORDINATION CALL WITH PHOENIX AND FLAGSTAFF TO MAKE THE FINAL DECISION...AND IF I DO GO WITH THE WATCH IT WILL NOT BE ISSUED UNTIL THIS AFTERNOON WITH THE REGULAR FORECAST PACKAGE. SO FAR THE FORECAST FOR THIS AFTERNOON SEEMS ON TRACK...SO NO CHANGES ARE PLANNED AT THIS TIME. && .AVIATION...DEBRIS CLOUDINESS ABOVE 12KFT AGL WILL CONTINUE TO THIN OVER THE AREA THROUGH MID MORNING. FROM MID MORNING TO EARLY AFTERNOON EXPECT FEW TO SCATTERED CUMULUS CLOUDS...MAINLY BETWEEN 10-12KFT AGL...TO DEVELOP. AS THE AFTERNOON PROGRESSES...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH CLOUD BASES AROUND 9-11KFT AGL...WITH PIMA/SANTA CRUZ/COCHISE COUNTIES HAVING THE GREATEST AREAL COVERAGE. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 45 KNOTS AND VERY LOCALIZED HEAVY RAIN...WITH VISIBILITIES NEAR THE HEAVY RAIN DOWN TO 1SM. FOR TONIGHT...EXPECT LOCALIZED MVFR CONDITIONS NEAR THUNDERSTORMS WEST OF TUCSON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL INCREASE OVER THE AREA TODAY...WHICH WILL LEAD TO A DRAMATIC INCREASE IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. THE ONLY EXCEPTION MIGHT BE UP IN FIRE WEATHER ZONE 146 WHICH WILL BE ON THE NORTHERN FRINGES OF THIS MOISTURE INCREASE. ABUNDANT MOISTURE HANGING AROUND THIS WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. SOME DRYING NEXT WEEK WHICH WILL RESULT IN LESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. && .PREV DISCUSSION...THE MID AND UPPER LEVEL PATTERN IS SHAPING UP TO BE FAVORABLE FOR A QUITE ACTIVE FRIDAY NIGHT FOR SOUTH CENTRAL AND SOUTHWEST ARIZONA. PATTERN IS DEFINED BY A MID-LEVEL HIGH OVER UTAH AND A MID-LEVEL LOW POSITIONED OFF THE COAST OF NORTHERN BAJA MEXICO. THE HIGH CENTER WILL BEGIN TO SHIFT INTO NEW MEXICO TODAY AND TONIGHT OPENING UP SOUTHERN ARIZONA TO A MORE FAVORABLE SOUTHEAST FLOW. THIS WILL ALLOW A VORT MAX IN MEXICO TO ROTATE UP INTO SOUTHWEST ARIZONA LATE THIS EVENING INTO THE OVERNIGHT HOURS. PLENTY OF MOISTURE POOLED UP IN SONORA MEXICO WILL BEGIN TO ADVECT INTO OUR NECK OF THE WOODS AS THE FLOW PATTERN BECOMES MORE FAVORABLE. THE COMBINATION OF A NICE UPPER DIFFLUENCE FIELD...A MID-LEVEL SHORTWAVE ADVECTING INTO THE AREA AND A MOISTENING AIRMASS WILL RESULT IN A WIDESPREAD CONVECTIVE ACTIVITY. THE FORECAST SHEAR PROFILE FROM BUFR DATA SUGGESTS A FAVORABLE ENVIRONMENT FOR STORMS TO ORGANIZE AND CLUSTER. ALTHOUGH WE WILL BE LACKING OUR NORMAL HEATING THAT WE SEE DURING THE DAYTIME HOURS...PLENTY OF DYNAMICS FOR STRONG THUNDERSTORMS WITH THREAT OF DAMAGING WINDS AND HEAVY RAINFALL. I HAVE INCLUDED HEAVY RAINFALL WORDING IN THE WESTERN ZONES FOR TONIGHT. 00Z GFS AND ESPECIALLY 06Z NAM BOTH HAVE BIG CONVECTIVE BULLSEYES IN THEIR QPF FIELDS OUT WEST. ALTHOUGH THE FAST SPEED OF THE STORMS WILL LIMIT FLASH FLOOD POTENTIAL...I WOULD NOT BE SURPRISED IF THE DAYSHIFT DECIDES TO HOIST UP A FLASH FLOOD WATCH FOR THE WESTERN ZONES TONIGHT. PATTERN WILL REMAIN FAVORABLE FOR CONVECTIVE ACTIVITY THIS WEEKEND AND INTO MONDAY. HAVE RAISED POPS SIGNIFICANTLY THE NEXT COUPLE OF DAYS TO REFLECT THIS LINE OF THINKING. OTHERWISE...MID AND UPPER HIGH CENTERS TRACK EAST NEXT WEEK...RESULTING IN A DRIER SOUTHWEST FLOW FOR OUR NECK OF THE WOODS. I DOUBT THAT WE WILL SHUT DOWN NEXT WEEK...BUT POPS WILL BE MORE IN LINE WITH A LOW-GRADE MONSOON. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1253 PM MST FRI AUG 21 2009 AZZ019-029-030-033-035-221215- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- COCHISE COUNTY- 1253 PM MST FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO INTO SOUTHWEST ARIZONA. THE MAIN THREAT THROUGH EARLY EVENING WILL BE FROM ISOLATED DOWNBURST WINDS OF 50 TO 60 MPH...WHICH COMBINED WITH OUR UNUSUALLY DRY SOILS COULD GENERATE A DUST STORM OR TWO. AS THE STORMS GROW MORE NUMEROUS BY MID EVENING...LOCALLY HEAVY RAINFALL UP TO ONE INCH WILL BECOME THE PRIMARY THREAT. SOME SMALL HAIL IS ALSO POSSIBLE...PARTICULARLY IN HIGHER ELEVATIONS. ALTHOUGH THE RISK OF ISOLATED SEVERE THUNDERSTORMS WILL DIMINISH BY MIDNIGHT...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE WHICH WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO PERSIST OR REDEVELOP OVERNIGHT. THESE WILL ALSO POSE A THREAT OF LOCALLY HEAVY RAIN. THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND. DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH DAYS COULD BE ON THE STRONG SIDE. SOMEWHAT DRIER AIR WILL SPREAD INTO THE REGION EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-034-221215- WESTERN PIMA COUNTY-TOHONO OODHAM NATION-SANTA CRUZ COUNTY- 1253 PM MST FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO. THE MAIN THREAT THROUGH MID EVENING WILL BE FROM DAMAGING WINDS TO 60 MPH...WHICH COMBINED WITH OUR UNUSUALLY DRY SOILS COULD LEAD TO DUST STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE. AS THE STORMS GROW MORE NUMEROUS AND STRONGER...HEAVY RAIN WILL BECOME THE MAIN THREAT WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS COULD LEAD TO ISOLATED FLASH FLOODING OF SMALL STREAMS AND NORMALLY DRY WASHES. BECAUSE THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OR REDEVELOP ALL NIGHT. THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND. DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH DAYS COULD BE ON THE STRONG SIDE. DRIER AIR WILL SPREAD INTO THE AREA BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST FRI AUG 21 2009 AZZ033-034-212200- SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ- 210 PM MST FRI AUG 21 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND EXRTEME NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST... AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE RINCON MOUNTAINS TO SONOITA...AND MOVING WEST AT 25 MPH. WIND GUSTS UP TO 50 MPH...AND AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES TO ONE MILE...ARE EXPECTED WITH THESE STORMS. TRAINED WEATHER SPOTTERS NEAR BENSON AND EAST OF VAIL HAVE BOTH REPORTED STRONG GUSTY WINDS WITH THIS LINE OF STORMS. THE BENSON SPOTTER ALSO REPORTED 0.60 INCHES OF RAIN IN ABOUT 30 MINUTES. AREAS THAT WILL BE AFFECT BY THESE STORMS INCLUDE...THE TUCSON METRO AREA...SAHUARITA...VAIL...AND CORONA DE TUCSON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3238 11046 3167 11047 3175 11100 3240 11101 TIME...MOT...LOC 2106Z 107DEG 23KT 3220 11054 3171 11068 PYTLAK
The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
ASOS measured a 62 mph thunderstorm wind gust at Fort Huachuca.
Severe thunderstorm winds estimated at 60 mph downed two large trees near the |intersection of La Cholla Boulevard and River Road. These trees were tall enough to pull down a power line on the opposite end of the street. Another large tree near the intersection of Cortaro Farms Road and Camino de Oeste was downed by the thunderstorm winds, falling through a fence and into a swimming pool.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183721, 183723.